Virginia, 2018

High Wind in Virginia, March 1 to 3, 2018

March 1 to 3, 2018 · NWS LWX · 28 events in 28 counties and zones

A low pressure system moving eastward from the central United States on Thursday March 1st, intensified rapidly as it moved offshore Thursday night and early Friday, deepening to 974 mb by the evening of Friday March 2nd. Strong winds were present in the low levels of the atmosphere due to the strengthening pressure gradient, and were able to mix down to the surface in strong wind gusts under…

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A low pressure system moving eastward from the central United States on Thursday March 1st, intensified rapidly as it moved offshore Thursday night and early Friday, deepening to 974 mb by the evening of Friday March 2nd.

Strong winds were present in the low levels of the atmosphere due to the strengthening pressure gradient, and were able to mix down to the surface in strong wind gusts under northwest flow cold air advection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 1, 7:57 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 1, 7:57 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
757 PM EST Thu Mar 1 2018

.SYNOPSIS...
Low pressure will pass by to the north tonight and it will
rapidly intensify as it develops into a coastal low off the New
England Coast for Friday. The low will slowly drift east Friday
night through Saturday. High pressure will gradually build
overhead Saturday night through Monday. Low pressure may impact
the area Tuesday and Wednesday of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Low pressure over the Ohio Valley will pass by to our north
tonight and it will rapidly intensify as it develops into a
coastal low off the New England Coast by Friday morning, and
rapidly intensifies during the day Friday before drifting east
Friday night.

Rain has overspread much of the region this evening, especially
across the northern half of the area. The cold front associated
with the low will pass through our area late this evening and
overnight, first across locations west of the Blue Ridge
Mountains between 9 pm and midnight, then across the rest of the
area between midnight and 3 am. A wind shift to the west and
northwest is expected behind the front and strong winds will
accompany that shift. The gradient will continue to strengthen
overnight causing strong winds. Winds at the top of the mixing
layer continue to be modeled between 60 to 75 knots per latest
multi-model consensus, peaking between 5 am and 12 noon, with
mean mixed layer winds between 50 and 60 knots. Therefore a High
Wind Warning is in effect for the entire region with gusts
around 60 to 70 mph expected. Could see gusts even a bit higher
than that...especially across the ridge tops.

Concern is increasing for the Friday morning hours between 6 am
and 12 noon for the strongest period of winds. A feature similar
to a "sting jet" (Browning 2002, Schultz and Browning 2017) may
cross the region during this time frame, increasing the threat
for the 60-70 mph winds. There will also likely be some
rain/snow showers around during the morning hours, including the
Washington and Baltimore Metropolitan areas. Snowfall could
coat some grassy surfaces but recent warm conditions and
marginal temperatures suggest that paved surfaces will be wet.
Following this period, strong and damaging winds will continue
through Friday and well into Friday night before diminishing
slightly toward morning. The fact that this is a long duration
event and the ground will already be saturated means that
widespread tree damage is expected along with power outages.
This is going to be one of the most powerful wind storms in
recent years. Through this evening...it is a good time to secure
lightweight objects outside, and check flashlights and
batteries as well as other items needed in a power outage.

Upslope snow showers will also develop behind the cold front
late this evening and overnight. Accumulating snow is expected
and travel will be hazardous across these areas due to the
strong winds and snow. A Winter Weather Advisory continues for
these areas. The combination of snow and blowing snow will
reduce vsbys below one-half mile at times making travel very
difficult.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
High pressure will gradually build toward the region Saturday
through Saturday night. Gusty winds are still expected Saturday
with 30 to 45 mph gusts most likely. Winds will gradually
diminish Saturday night but it will still be blustery.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A high pressure system centered over eastern
Ontario will be in control Sunday and remain into Monday night
before another storm system approaches from the west on Tuesday.
This system will bring unsettled weather to our region from
early Tuesday and into Wednesday night, with some upslope show
showers possible into Thursday. Another high pressure will build
in for the end of the work week.

High temperatures will be mainly in the 40s, with 30s at higher
elevations. Low temperatures will be in the 20s and 30s.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Low pressure will pass by to the north tonight. Rain will fill
in across the northern terminals and IFR conditions are expected
to develop late this afternoon into this evening. The cold front
associated with the low will pass through between 04 and 07z
from west to east. Strong west to northwest winds will develop
behind the cold front and strong winds will continue through
Friday night as the low rapidly intensifies off the New England
Coast. Gusts around 50 to 60 knots are expected. The strongest
wind gusts are most likely Friday morning into Friday evening.

Winds will slowly diminish a bit late Friday night but still
remain gusty through Saturday. Wind gusts around 30 to 40 knots
are expected during this time. High pressure will build overhead
Saturday night and winds will continue to slowly diminish.

VFR conditions expected Sunday into Monday night,
with gusty winds as high as 25 kts possible. Winds are expected
to taper down on Monday. Rain showers expected to start on
Tuesday and remain into Wednesday causing sub-VFR conditions
over the terminals.

&&

.MARINE...
A cold front will pass through the waters overnight. Low
pressure will rapidly intensify off the New England coast Friday
before slowly drifting east Friday night through Saturday.
Strong northwest winds are expected late tonight through Friday
night. A Gale Warning is in effect for the waters late tonight
and a Storm Warning is in effect for the waters Friday through
Friday night. Gusts of 50 to 60 knots are expected during this
time.

Gusty winds will continue Saturday through Saturday night but
they will be gradually diminishing during this time. A Gale
Warning will likely be needed for the waters Saturday and
possibly into Saturday night.

SCA expected Sunday into Sunday night as low pressure
system moves away from our area. Winds will be on the decrease
on Monday and remain below SCA criteria into Tuesday night.

&&

.TIDES/COASTAL FLOODING...
Strong northwest winds will develop late tonight and continue
through Saturday. Tidal blowout conditions are expected,
especially later Friday through Saturday. Water levels of 2 to 3
feet below MLLW are possible during this time, especially near
times of low tide.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...High Wind Warning from midnight tonight to 6 AM EST Saturday
     for DCZ001.
MD...High Wind Warning from 11 PM this evening to 6 AM EST Saturday
     for MDZ003-501-502.
     Winter Weather Advisory until 10 AM EST Friday for MDZ501.
     High Wind Warning from midnight tonight to 6 AM EST Saturday
     for MDZ004-005-013-014-016>018-503>506.
     High Wind Warning from 7 AM Friday to 6 AM EST Saturday for
     MDZ006-011-507-508.
VA...High Wind Warning from 11 PM this evening to 6 AM EST Saturday
     for VAZ025>031-503-504-507-508.
     Winter Weather Advisory until 10 AM EST Friday for VAZ503.
     High Wind Warning from midnight tonight to midnight EST Friday
     night for VAZ036>039-050-051-056.
     High Wind Warning from midnight tonight to 6 AM EST Saturday
     for VAZ040-052>055-057-501-502-505-506.
WV...High Wind Warning from 11 PM this evening to 6 AM EST Saturday
     for WVZ050>053-055-501>506.
     Winter Weather Advisory until 10 AM EST Friday for WVZ501-503-
     505.
MARINE...Storm Warning from 6 AM Friday to 6 AM EST Saturday for
     ANZ530>543.
     Gale Warning from midnight tonight to 6 AM EST Friday for
     ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/MM
SHORT TERM...BJL/MM
LONG TERM...IMR
AVIATION...BJL/MM/IMR
MARINE...BJL/MM/IMR
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Mar 1, 4:08 PM EST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
408 PM EST Thu Mar 1 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-022115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
408 PM EST Thu Mar 1 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A High Wind Warning is in effect for the southern suburbs of
Baltimore, central and southern Maryland and the Washington
Metropolitan area, beginning at midnight. Damaging winds are
likely, which may result in wind damage and power outages.

A Gale Warning is effect for the waters beginning at midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Warning is in effect for the entire area Friday
through Friday night. Damaging winds are expected, which will
result in widespread wind damage and numerous power outages.

A Storm Warning is in effect for all the waters for Friday
through Friday night. Gale conditions are expected Saturday and
possibly into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Please report any wind damage to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-022115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
408 PM EST Thu Mar 1 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A High Wind Warning is in effect for the entire area late
tonight. Damaging winds are expected, which may result in wind
damage and power outages.

A Winter Weather Advisory is in effect...beginning at 10 pm
tonight for locations along and west of the Allegheny Front.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Warning continues through Friday night. Damaging
winds are expected, which will result in widespread wind damage
and numerous power outages.

A Winter Weather Advisory is in effect until 10 AM on Friday for
locations along and west of the Allegheny Front.

.SPOTTER INFORMATION STATEMENT...

Please report any wind damage to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

28 high wind. Local standard time, as filed.

High Wind, Western Highland

When
March 1, 9:30 PM EST to March 2, 7:57 PM EST
Where
Western Highland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

The Highland 911 center reported that there were dozens of downed trees and power lines reported.

High Wind, Eastern Highland

When
March 1, 9:30 PM EST to March 2, 7:57 PM EST
Where
Eastern Highland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

The Highland 911 center reported that there were dozens of downed trees and power lines reported.

High Wind, Augusta

When
March 2, 12:00 AM EST to 7:57 PM EST
Where
Augusta forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

A wind gust of 58 mph was reported near the Staunton Airport at 05:04 EST. Multiple trees were down in the Buffalo Gap Area. A metal roof was partially removed from a mobile home.

High Wind, Rockingham

When
March 2, 12:00 AM EST to 7:57 PM EST
Where
Rockingham forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

A large tree was uprooted in Rawley Springs. A tree fell onto a house in Bridgewater.

High Wind, Albemarle

When
March 2, 1:00 AM EST to 7:00 PM EST
Where
Albemarle forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

A tree fell onto a parked car in Ivy. The brick wall of an apartment building in Barracks gave way, crumbling about halfway down the two story building.

High Wind, Nelson

When
March 2, 1:00 AM EST to 7:00 PM EST
Where
Nelson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

A tree was down blocking VA 151 near Route 840 near Afton and another large tree was down near Jonesboro. Numerous other trees were down in Five Forks and also near Elma. A wind gust of 60 mph was reported at Wintergreen.

High Wind, Northern Virginia Blue Ridge

When
March 2, 1:00 AM EST to 7:57 PM EST
Where
Northern Virginia Blue Ridge forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.573, -78.412 (the zone’s center; the record gives no point)

Wind gusts around 60 to 70 mph were estimated based on observations nearby.

High Wind, Central Virginia Blue Ridge

When
March 2, 1:00 AM EST to 7:57 PM EST
Where
Central Virginia Blue Ridge forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.879, -79.034 (the zone’s center; the record gives no point)

A wind gust of 67 mph was reported at Wintergreen.

High Wind, Clarke

When
March 2, 1:45 AM EST to 7:57 PM EST
Where
Clarke forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

The Clarke County 911 center reported approximately 43 calls due to wind damage from trees and power lines.

High Wind, Shenandoah

When
March 2, 2:30 AM EST to 7:57 PM EST
Where
Shenandoah forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

A tree was down on the Massanutten Military. A large evergreen tree was downed near New Market. Large trees were down in Woodstock and several outbuildings were damaged.

High Wind, Frederick

When
March 2, 2:30 AM EST to 7:57 PM EST
Where
Frederick forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

A wind gust of 61 mph was reported at the Winchester Airport. Twenty-one trees were down along Chapel Road.

High Wind, Warren

When
March 2, 2:30 AM EST to 7:57 PM EST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

A tree was down across the road at Rocky Lane. A large tree fell onto a home in Front Royal. The Warren County 911 center reported approximately 1100 calls for wind damage.

High Wind, Greene

When
March 2, 3:30 AM EST to 7:00 PM EST
Where
Greene forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Multiple trees were down in Green County and one fell onto a parked car.

High Wind, Orange

When
March 2, 3:30 AM EST to 7:00 PM EST
Where
Orange forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

The Orange County 911 center reported approximately 215 calls due to wind damage including trees and wires down.

High Wind, Eastern Loudoun

When
March 2, 3:40 AM EST to March 3, 12:40 AM EST
Where
Eastern Loudoun forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
911 Call Center
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

A wind gust at Dulles International Airport of 67 mph was reported at 8:40 AM EST. A tree was down on Broderick Road near Waxpool Road near Sterling Park. A tree was down near the intersection of Sycolin Road and Belmont Ridge Road. Numerous trees were down in Leesburg and several fell onto homes. A door was blown off a home near Arcola. Multiple homes in Ashburn had siding missing in Ashburn, and numerous tree limbs were down as well.

High Wind, Western Loudoun

When
March 2, 3:40 AM EST to March 3, 12:40 AM EST
Where
Western Loudoun forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

A tree was down near the intersection of Foxcroft Road and Saint Louis road near Philmont. A tree was also down near the intersection of Silcott Lane and Shoemaker School Road. A tree was down near the intersection of Spinks Ferry Road and Evans Pond road near Lucketts. A wind gust of 58 mph was reported at the Lovettsville Mesonet. A tree was down near the intersection of foggy Bottom Road and Austin Grove Road.

High Wind, Southern Fauquier

When
March 2, 3:40 AM EST to March 3, 12:00 AM EST
Where
Southern Fauquier forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

The Fauquier County 911 center reported approximately 1100 calls mainly for trees and wires down, and many on houses as well.

High Wind, Northern Fauquier

When
March 2, 3:40 AM EST to March 3, 12:00 AM EST
Where
Northern Fauquier forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

The Fauquier County 911 center reported approximately 1100 calls mainly for trees and wires down, and many on houses as well.

High Wind, Rappahannock

When
March 2, 4:06 AM EST to 7:00 PM EST
Where
Rappahannock forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

A wind gust of 70 mph was reported near Slate Mills at 0408 EST. The Rappahannock County 911 center reported 146 calls for wind damage including 56 for trees down.

High Wind, Culpeper

When
March 2, 4:06 AM EST to 7:57 PM EST
Where
Culpeper forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

The Culpeper 911 center reported that approximately 175 calls came in due to high wind.

High Wind, Prince William

When
March 2, 5:30 AM EST to March 3, 12:41 AM EST
Where
Prince William forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS

A wind gust of 63 mph was reported at Quantico. Numerous trees were down across the county. a chimney was blown over at a residence near the intersection of Old Bridge Road and Springwoods Drive. A roof was ripped off an autobody shop at the 18400 Block of Jefferson Davis Highway. A tree fell onto a house in the 11500 block of Brandy lane and also along the 11800 block of Cornwell Drive. A tree also fell onto a house in the 7500 block of Pine Street.

High Wind, King George

When
March 2, 6:00 AM EST to March 3, 12:40 AM EST
Where
King George forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

A wind gust of 60 mph was measured near King George. The 911 center reported approximately 170 calls relating to wind damage including trees and wires down.

High Wind, Fairfax

When
March 2, 8:30 AM EST to March 3, 12:40 AM EST
Where
Fairfax forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

A wind gust of 59 mph was reported at Fort Belvoir. A tree was down in the southbounds lanes of the Reston Parkway near Lakes Drive. Numerous trees were down across the rest of the county as well, including in Herndon and Fairfax.

High Wind, Madison

When
March 2, 11:30 AM EST to 7:00 PM EST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Pine trees were toppled into a fence near Madison. Numerous trees were down in Etlan and Madison.

High Wind, Spotsylvania

When
March 2, 11:45 AM EST to 7:57 PM EST
Where
Spotsylvania forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

A wind gust of 61 mph was reported at the Fredericksburg Airport.

High Wind, Page

When
March 2, 1:45 PM EST to 7:57 PM EST
Where
Page forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

A tree was down in the 300 Block of Good Mill Road. A large tree was down on Big Oak Road. A wind gust of 58 mph was reported near Newport at 1:54 pm EST. A large spruce tree fell and crushed a golf cart Stanley.

High Wind, Stafford

When
March 2, 3:00 PM EST to March 3, 12:40 AM EST
Where
Stafford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

The Stafford airport reported a wind gust of 60 mph around 3:15 pm EST. Shingles were torn off a roof near Glendie.

High Wind, Arlington

When
March 2, 5:00 PM EST to March 3, 12:40 AM EST
Where
Arlington forecast zone
Measured
54 kt (62 mph) measured gust
Injuries
1 direct, 0 indirect
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

A wind gust of 62 mph was reported at Reagan National Airport. A tree was down on the George Washington Memorial Parkway near the VA-123 Chain Bridge Road. A tree was blocking the northbound Spout Run Parkway near the George Washington Memorial Parkway. A minor injury occurred when a tree fell onto a house in Falls Church.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746537, 746538, 746525, 746527, 746487, 746488, 746540, 746541, 746536, 746528, 746529, 746532, 746489, 746491, 746498, 746500, 746501, 746502, 746524, 746544, 746522, 746507, 746521, 746490, 746543, 746530, 746506, 746508.